Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 208, NWS Sioux Falls, SD

July 20, 2008Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2008, 2:13 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 2:13 PM CDT (19:13 UTC)
Expired
Jul 20, 2008, 3:00 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 138 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:20 PM CDTHAIL 1Moville, IAPENNY TO QUARTER SIZE HAIL. RELAYED BY NWS DES MOINES
Jul 20, 2:20 PM CDTHAIL 1.252 E Moville, IARELAYED BY NWS DES MOINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3469 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3469 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 201913
SVRFSD
IAC093-193-202000-
/O.NEW.KFSD.SV.W.0208.080720T1913Z-080720T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
213 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IDA COUNTY IN NORTHWEST IOWA
  EASTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 300 PM CDT

* AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHEAST OF SMITHLAND...OR 20 MILES WEST
  OF IDA GROVE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CUSHING AROUND 220 PM CDT...
  DANBURY AROUND 225 PM CDT...
  BATTLE CREEK...HOLSTEIN AROUND 230 PM CDT...
  IDA GROVE...GALVA AROUND 240 PM CDT...
  ARTHUR AROUND 250 PM CDT...

LAT...LON 4256 9614 4250 9538 4248 9538 4248 9534
      4247 9533 4239 9533 4237 9532 4222 9533
      4220 9536 4221 9610
TIME...MOT...LOC 1913Z 290DEG 30KT 4229 9584

$$

HEITKAMP
3 follow-up statements
000 
WWUS53 KFSD 201927
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
227 PM CDT SUN JUL 20 2008

IAC093-193-202000-
/O.CON.KFSD.SV.W.0208.000000T0000Z-080720T2000Z/
WOODBURY IA-IDA IA-
227 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR IDA AND EASTERN WOODBURY COUNTIES...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR DANBURY...OR 13 MILES SOUTHWEST OF IDA
GROVE...MOVING EAST AT 34 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   IDA GROVE AROUND 240 PM CDT...

AT 220 PM CDT...QUARTER SIZE HAIL WAS REPORTED BY A TRAINED SPOTTER 
IN MOVILLE.

LAT...LON 4222 9595 4253 9614 4254 9614 4250 9538
      4248 9538 4248 9534 4247 9533 4237 9532
      4222 9533 4220 9536
TIME...MOT...LOC 1927Z 290DEG 30KT 4225 9569

$$

HEITKAMP
000 
WWUS53 KFSD 201944
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 PM CDT SUN JUL 20 2008

IAC093-193-202000-
/O.CON.KFSD.SV.W.0208.000000T0000Z-080720T2000Z/
WOODBURY IA-IDA IA-
243 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR IDA AND EASTERN WOODBURY COUNTIES...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS 
STORM WAS LOCATED NEAR BATTLE CREEK...OR 6 MILES SOUTHWEST OF IDA 
GROVE...MOVING SOUTHEAST AT 48 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   ARTHUR AROUND 255 PM CDT...


LAT...LON 4222 9595 4253 9614 4254 9614 4250 9538
      4248 9538 4248 9534 4247 9533 4237 9532
      4222 9533 4220 9536
TIME...MOT...LOC 1943Z 296DEG 41KT 4230 9555

$$

HEITKAMP
000 
WWUS53 KFSD 202000
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SUN JUL 20 2008

IAC093-193-202010-
/O.EXP.KFSD.SV.W.0208.000000T0000Z-080720T2000Z/
WOODBURY IA-IDA IA-
300 PM CDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR IDA AND EASTERN WOODBURY
COUNTIES HAS EXPIRED...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4222 9595 4253 9614 4254 9614 4250 9538
      4248 9538 4248 9534 4247 9533 4237 9532
      4222 9533 4220 9536
TIME...MOT...LOC 2000Z 298DEG 40KT 4220 9534

$$

HEITKAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:50 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 20, 9:50 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT SUN JUL 20 2008

.DISCUSSION...

ACCAS SHOWERS/STORMS CONTINUE TO SLIDE SOUTHEAST THIS MORNING.
EXPECT TREND TO CONTINUE BUT WILL BECOME MORE DIFFICULT TO SUSTAIN
THEMSELVES AS DAY PROGRESSES.  FORECAST LOOKS GOOD BUT I HAVE
ALREADY TEMPERED HOURLY TEMPS DUE TO THE FOG.  EXPECT SUN TO BECOME
MORE WIDESPREAD SO HIGH TEMP FORECASTS STILL LOOK OK.  AS PREV SHIFT
MENTIONED...MODELS CONTINUE TO BRING RETURN FLOW BACK TO PORTIONS OF
SOUTHCENTRAL SOUTH DAKOTA LATER TODAY.  AT THE SAME TIME THETA E
RIDGE PUSHES BACK INTO AREA...SO MENTION OF STORMS LOOKS GOOD ACROSS
SOUTHERN CWA.
&&

.AVIATION...
FOG LIFTING ACROSS AREA AND SO EXPECT MVFR/IFR CONDITIONS TO END BY
17Z.  CHANCES FOR -TSRA ARE BETTER ACROSS THE SOUTH SO WILL WORD NEW
TAFS ACCORDINGLY.  WOULD EXPECT BRIEF MVFR CONDITIONS AS STORMS ROLL
THROUGH.

&&

.PREVIOUS DISCUSSION...
MOIST SFC AND LIGHT WINDS LENDING TO FOG FORMATION OVER PORTIONS OF
THE AREA. BULK OF THE FOG ACROSS SW MA AND NW IA WITH SOME LOCALS
SEEING VISIBILITIES REDUCED TO LESS THAN A QUARTER MILE. NOT
ANTICIPATING AN ADVISORY AND DENSE FOG IS RATHER SPARSE IN COVERAGE
AND FOR WILL RAPIDLY BURN OFF WITH SUNRISE.

MINIMAL AMOUNTS OF CONVECTION OVER THE NRN PLNS THIS MORNING. A FEW
THUNDERSTORMS INTO ERN ND WITH UPPER WAVE...AND A FEW OTHERS IN
CNTRL IA...WHICH FIRED ALONG THE MIDLEVEL BNDRY. CHANCES FOR
THUNDERSTORMS IN THE CWA THIS MORNING ON THE LOW SIDE. MODELS
CONTINUE TO INDICATE SRLY RETURN FLOW AT THE MIDLEVEL ACROSS THE MO
VALLEY AFTER 12Z THIS MORNING. HAVE LEFT LOW END CHANCE POPS GIVEN A
DECENT THETAE PUSH...BUT CONVECTION DEVELOPMENT NOT DIURNALLY
FAVORED THIS MORNING...AND MODELS MAY BE A BIT AGGRESSIVE IN RETURN
FLOW THIS MORNING. THETAE ADVECTION PUSHES E INTO NW IA LATER THIS
MORNING INTO EARLY AFTERNOON. EXPECTING A GOOD DEAL OF SUNSHINE TO
JUICE UP THE BNDRY LAYER THIS AFTERNOON...PROVIDING AT LEAST A SMALL
CHANCE OF LATE AFTERNOON/EARLY EVENING THUNDERSTORMS ACROSS THE
CWA...HOWEVER...THERE SHOULD BE A WEAK CAP IN PLACE AND SOME
SUBSIDENCE AS SFC HIGH BUILDS ACROSS THE N. BEST CHANCES WILL BE
ALONG THE MO RIVER INTO NW IA...NEAR THE SFC BNDRY. SUFFICIENT SHEAR
AND CAPE...ESPECIALLY NEAR THE SFC BNDRY FOR THE DEVELOPMENT OF
ROTATING SUPERCELL THUNDERSTORMS FOR LATE AFTERNOON INTO THE
EVENING. MU CAPES IN THE 2000 TO 4000 J/KG SUPPORT VIGOROUS
THUNDERSTORM UPDRAFTS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF
BALLS...ALTHOUGH FREEZING LEVELS AROUND 15000 FT WILL MINIMIZE THE
CHANCES FOR EVEN LARGER HAIL. THERE IS ALSO THE THREAT FOR
THUNDERSTORM WINDS OF AROUND 70 MPH...AND THE OUTSIDE CHANCE FOR A
FEW TORNADOES NEAR THE SFC FRONT.

THINKING THE BEST CHANCES FOR STORMS WILL BE LATE THIS EVENING AND
AFTER MIDNIGHT IN THE SERN CWA...AS A WEAK LOW LEVEL JET KICKS AND
INTERACTS WITH MIDLEVEL BNDRY SLIDING SWRD. THERE WILL BE THE
CONTINUED THREAT FOR SEVERE WX WITH THESE STORMS. ALSO SOMEWHAT
CONCERNED WITH THE POTENTIAL FOR FLASH FLOODING. MID/UPPER FLOW
PERPENDICULAR TO LOW LEVELS...WHICH COULD LEAD TO BACKBUILDING
STORMS TONIGHT. PWS OF 1.5 TO 2 INCHES AND MOIST SRLY FLOW WILL
PROVIDE THE POTENTIAL FOR HEAVY RAINS. AT THIS TIME...IT LOOKS LIKE
THE HEAVIEST RAINS WILL BE S OF THE CWA...BUT JUST DEPENDS ON WHERE
THE SFC BNDRY SET UP THIS EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 20, 10:38 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT SUN JUL 20 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1038 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

THUNDERSTORMS WILL ONCE AGAIN DEVELOP IN PORTIONS OF THE TRI
STATE AREA TODAY.  THE BEST CHANCE FOR DEVELOPMENT WILL CONTINUE
TO BE ALONG THE SOUTH DAKOTA...NEBRASKA BORDER AND INTO NORTHWEST
IOWA.  THE STORMS THAT DEVELOP IN THOSE AREAS HAVE THE POTENTIAL
OF BECOMING SEVERE WITH STRONG WINDS AND LARGE HAIL. THE HAIL
COULD BE AS LARGE AS QUARTERS AND THE WINDS COULD GUST AS HIGH AS
70 MPH WITH THESE STORMS.

ELSEWHERE...ISOLATED TO WIDELY SCATTERED STORMS WILL OCCUR DUE
TO THE INSTABILITY IN THE MIDDLE LEVELS OF THE ATMOSPHERE.
HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

FLOODING...

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE
STORMS TODAY AND EVENING ACROSS PORTIONS OF ACROSS OF NORTHEAST
NEBRASKA ...NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA.
COMBINED WITH THE RAINFALL THE PAST 24 HOURS...ANY ADDITIONAL
RAINFALL WILL CREATE THE POTENTIAL FOR RAPID RISES IN SMALL
STREAMS AND DRAINAGES...AS WELL AS URBAN FLOODING IN POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM IN PORTIONS OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 20, 12:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     2 SW WALL LAKE          43.51N 96.99W
07/19/2008  E60 MPH          MINNEHAHA          SD   PUBLIC

            60 TO 70 MPH WINDS CAUSED CROP AND TREE DAMAGE. BRANCHES
            THROWN A DISTANCE. ALSO DIME TO PENNY SIZE HAIL.

&&

HEITKAMP
Local storm report, Jul 20, 1:10 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
110 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             WALL LAKE               43.53N 96.96W
07/19/2008  E0.75 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&

HEITKAMP
Local storm report, Jul 20, 1:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
147 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             3 N SLOAN               42.28N 96.22W
07/20/2008  E0.75 INCH       WOODBURY           IA   PUBLIC

&&

HEITKAMP
Local storm report, Jul 20, 1:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
157 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             2 NNW SALIX             42.33N 96.31W
07/20/2008  E1.25 INCH       WOODBURY           IA   TRAINED SPOTTER

            HAIL ACCOMPANIED BY CALM WIND, NOT MUCH RAIN, AND
            ROTATION IN CLOUDS ABOVE SPOTTER.

&&

TRM
Local storm report, Jul 20, 1:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
159 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 N HORNICK             42.27N 96.10W
07/20/2008  E1.00 INCH       WOODBURY           IA   PUBLIC

            PENNY TO QUARTER SIZE HAIL

&&

HEITKAMP
Local storm report, Jul 20, 2:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             2 E HORNICK             42.23N 96.06W
07/20/2008  E0.88 INCH       WOODBURY           IA   TRAINED SPOTTER

            RELAYED BY NWS DES MOINES

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:00 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury45 min
Jul 20, 1:37 PM CDTSevere Thunderstorm WarningFSDWoodbury38 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.